The American Heart Association has updated the ACLS guidelines over the past few years. Here is a quick summary the new changes in the 2011 guidelines:
Circulation, Circulation, Circulation
No more mouth to mouth CPR . This was changed in 2008, but it is being re-emphasized. If you see someone down in the parking lot, ask them if they are ok, if they don’t respond, just start chest compressions. NO mouth to mouth. No more “look, listen, and feel” for breathing. Just start compressions. This doesn’t apply to hospitalized patients or ER patients. In the hospital, you can have someone bag them right away and intubate them. You don’t have to ignore airway. Now it’s CAB, instead of ABC. (Chest compressions, airway, breathing). If they aren’t getting compressions, they aren’t circulating blood, and their brain is dying quickly. Rate should be 100/minute. Good, deep, hard compressions. Minimize interuptions in chest compressions as much as possible. Don’t delay shock.
De-emphasize Drugs, Devices, and other Distracters
Advanced airways, central lines, and drug delivery should not interupt chest compressions. The new guidelines focus on things that improve survival…. ie chest compressions.
Atropine is gone.
Atropine is no longer part of ACLS protocols at all. If they are slow or bradycardic, epinephrine will work just fine. Use an epinephrine drip or dopamine drip if needed.
Bicarbonate is out.
Bicarbonate is no longer part of ACLS protocol (Removed in 2005). Sure, if you think someone has overdosed on a TCA, then fine, but that isn’t a code siutation.
Procainamide is first for STABLE VTach.
Stable means they have a pulse and are talking to you. If they are unstable, you are back to chest compressions, amiodarone 300mg IV push, and defibrillation.
Amiodarone is FIRST for UNSTABLE VTach.
This is still the number one drug for a patient that loses consciousness and begins to crash with VTach. 300mg IV push.
Lidocaine is out.
Lidocaine for unstable VTach has been removed.
Post Arrest Care
New section has been added on post arrest care, including infusion of 2 Liters of cold (0F/32C degree) normal saline.
No tPA for HTN Emergency.
If a patient presents with confusion and an elevated BP (>200/110), get the BP down. HTN encephalopathy can be confused with TIA/CVA. Don’t give tPA until you know what the patient really has. Confusion is not a stroke in progress.
15 Special situations.
There are 15 special new situations and algorithms. Take a look at them. Pregnancy, stroke, PE, etc.